Skip Navigation LinksHome > September 2010 - Volume 110 - Issue 9 > New Warning for Tramadol
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000388259.18933.c4
Drug Watch

New Warning for Tramadol

Aschenbrenner, Diane S. MS, APRN-BC

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* Tramadol (Ultram) and tramadol with acetaminophen (Ultracet) may increase the risk of suicide in those with a history of suicidal ideation, who abuse alcohol or other drugs, or who take tranquilizers or antidepressants.

* Overdosage of tramadol can cause severe CNS depression and death.

The labels for the narcotic tramadol (Ultram) and for tramadol in combination with acetaminophen (Ultracet) have been revised to more strongly warn of the risk of suicide, and the manufacturer of both drugs, PriCara, has released Dear Healthcare Professional letters regarding the drugs: http://bit.ly/9u3Den (for Ultram) and http://bit.ly/aTzRBM (for Ultracet).

The revised labels now emphasize that prescription of tramadol should be avoided in patients who are suicidal or prone to addiction. Tramadol-related deaths have occurred in both populations. In addition, the labeling has been changed to say that the risk of tramadol-related suicide is higher in those concurrently taking tranquilizers or antidepressants, as well as in patients who use excessive alcohol or who are depressed.

The labeling also emphasizes that tramadol has additive central nervous system (CNS) effects when used with alcohol, other opioids, or other drugs (licit or illicit) that cause CNS depression.

As a narcotic, tramadol is subject to misuse and abuse, as well as "criminal diversion"; health care practitioners should be on the alert for behaviors such as "emergency calls or visits near the end of office hours," "doctor shopping," repeated claims that a prescription has been lost, refusal to allow examination when a prescription is requested, and reluctance to provide medical records from previous providers or contact information for those providers.

Tolerance and dependence, which aren't the same as addiction, are more likely to occur with long-term use. Nurses should teach patients taking the drug about the risks posed by tramadol overdose, which include CNS depression, respiratory depression, and death. They should also stress the importance of not exceeding the prescribed dosage and to avoid taking tramadol with other CNS depressants, including alcohol.

© 2010 Lippincott Williams & Wilkins, Inc.

Login